Connecticut, 2024

Heat in Connecticut, July 9 to 10, 2024

July 9 to 10, 2024 · NWS ALY · 2 events in 2 counties and zones

A two day stretch of dangerous heat and humidity occurred on July 9-10, 2024 across northwest Connecticut. Heat index values (or feel-like temperatures) reached between 95 and 104 degrees across Litchfield County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A two day stretch of dangerous heat and humidity occurred on July 9-10, 2024 across northwest Connecticut. Heat index values (or feel-like temperatures) reached between 95 and 104 degrees across Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 9, 9:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 9, 9:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1002 AM EDT Tue Jul 9 2024

.SYNOPSIS...
The humidity increases today ahead of a frontal boundary
near southern New York and New England with isolated to scattered
showers and thunderstorms. A warm front moves north of the region
tonight into Wednesday, as the moisture from post tropical storm
Beryl impacts into the region with numerous showers and scattered
thunderstorms into Thursday morning with some locally heavy rainfall.
Warm and humid weather continues into Friday with additional showers
and thunderstorms with the frontal boundary stalled near the New
England Coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
**Heat Advisory for the Hudson Valley, including the Capital
 Region, the Mohawk Valley and Litchfield County noon through 8
 PM Tuesday**

Isolated showers exiting southern VT and the Berkshires and new
isolated to scattered showers and storms expected to develop
along the old convergence boundaries from the showers this
morning, within the diffuse larger surface boundary drifting
northward. Some instability seen across the region in area 12Z
soundings but a bit warm aloft and shear not very strong. Still,
some gusty winds and locally heavy rain in any thunderstorms,
maybe some isolated damaging winds in western New England. Just
minor adjustments to temperatures, sky cover and rain chances
through this afternoon.

PREVIOUS DISCUSSION:
A positively-tilted mid and upper level trough is upstream of
the forecast area over the Upper Midwest, Great Lakes Lakes
Region and Ontario. Southwesterly flow continues aloft over NY
and New England with TC Beryl moving towards the lower MS River
Valley. A frontal boundary has become stationary over central PA
northeast through southern NY into west-central New England
this morning.

H850 temps rise to +18C to +21C with the southwest flow in the
low to mid levels. Max temps will be warmer than yesterday with
upper 80s to mid 90s in the valley areas. KALB may reach 95F
with the sfc winds shifting southwesterly and we leaned closer
to the warmer MAV/EC guidance. The hills and mtns will rise in
the upper 70s and mid 80s. The sfc dewpoints rise into the 60s
to lower 70s. The combination of the heat and humidity will
yield heat indices in the mid 90s and lower 100s in the Hudson
River and Mohawk River Valleys including the Lake George
area/KGFL and Litchfield County, CT. Some spotty areas of the CT
River Valley near may get close to the mid 90s.

A weak sfc wave/trough will move across extreme eastern NY and
western New England in the mid afternoon into the early
evening with some organized deep convection with 0-6 km shear
values about 40 KT and MLCAPEs generally 500-1000 J/kg. Low-
level lapse rates will steepen. The mid level flow will
flatten and a cluster or bands of thunderstorms will develop.
Western New England continues to be highlighted in a Marginal
Risk (Level 1 of 5). Some damaging winds or marginal 1" hail
with a few storms may be possible.  PWATs rise to 1.50-2.0".
Some locally heavy rain is also possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
**Heat Advisory for the mid Hudson Valley 8 PM Wednesday for the
 mid Hudson Valley and southern Taconics**

The front stalls near southern NY and southern New England more
in a west to east orientation Tue night. PTC Beryl moves towards
the Midwest. The air mass will be very warm and humid with lows
mainly in the mid 60s to lower 70s. A few lower 60s may be
possible over the  Adirondacks.

PWATS increase to 1 to 2+ STDEVs above normal. The warm front
will begin to lift northward slowly late Tue night. The
isentropic lift increases with some upper level support and
isolated scattered showers and thunderstorms will start to
increase from I84 north to the Mohawk Valley and Capital Region.

Wed-Wed night...A Slight Risk in terms of the WPC excessive
rainfall graphic continues for most of the forecast area with
the warm front lifting northward during the day. Anomalous PWATs
remain in place with in excess of 2" in some locations. The sfc
dewpoints get into the mid 60s to mid 70s. The question is
where does the heavy axis set up? The majority of the guidance
still favors the northern third of the HSA (southern Dacks, Lake
George Saratoga Region and possibly southern VT). EC Ensemble
Probs of greater than 1" or even 2" are highest in the northwest
extreme of the area. However, the other issue is the severe
weather threat. Along and south of the front strong to severe
convection may fire with 0-6 km shear values of 35-50 KT, HREF
means SBCAPES of of 1000-2000+J/kg and 0-1 km mean SRH values of
100-200 (m/s)2. LCLs will remain low. Most of the area is in a
Marginal Risk (Level 1 of 5), but the eastern Catskills,
Helderbergs and portions of the mid Hudson Valley area in a
Slight Risk (Level 2 of 5). Isolated tornadoes will be possible
and wet microbursts can not be ruled out. We believe isolated to
possibly scattered instances of flash flooding may be possible
especially along and north of the Mohawk valley. However, we
collaborated with WPC that a Moderate Risk was uncertain for the
Adirondacks, Lake George Region and southern VT this early. It
be needed later for parts of the area if confidence increases.
Some of the guidance has the heavy rain axis near or north of
the International border.

We did collab and expand the Heat Advisory through the night
and until 8 pm Wed for the mid Hudson River and southern
Taconics where heat indices of 95-100F are possible. Less
certain for NW CT at this time. Max temps in the 70s to lower
80s over the higher terrain and lower to upper 80s for the
valleys.

The heavy rain threat continues into the night for locations
north of I-90. Any training elements may increase the flash
flood threat. Lows will be very humid in the mid 60s to mid 70s
with the remnant moisture of Beryl impacting the region. The
severe threat should also diminish in the early evening.

Thu-Thu night...less coverage of showers and thunderstorms is
expected, as a dry slot works into the region and we lowered
PoPs into the slight to low chance range by the afternoon. The
remnant circulation of Beryl should be moving north of the St
Lawrence River Valley. Most the forecast area has been reduced
to a Marginal Risk in the excessive rainfall graphic (outside
southern VT). The air mass will still feel tropical, but the
front should drop south and east during the afternoon with some
sfc ridging building in from the south and west from OH and PA.
The next problem will be the front stalling along the New
England Coast Thu night with some showers and a few
thunderstorms developing late Thu night as the Bermuda High will
be blocking the front from further progress off the Coast.
Highs on Thu will be in the mid 70s to mid 80s with a few upper
80s in the Hudson River Valley. Lows will be mainly in the 60s
with a few readings near 70F in the Hudson River Valley. A few
cooler readings over the Adirondack Park. Please see the hydro
discussion below with more details.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Long term period will feature continued above normal temperatures
with a few chances for showers or thunderstorms...

Long term period begins at 12z Friday with a stalled frontal
boundary in the vicinity of the Hudson Valley, out ahead of an
approaching upper shortwaves from the west and from the south.
Additional, there will be a right entrance region of an upper jet
moving overhead Friday. As moisture streams northwards along/ahead
of the frontal boundary, the overlap of moisture and forcing will
lead to the development of an area of showers and possibly
thunderstorms, likely over the Mid Hudson Valley and portions of
southwestern New England. PWATs will be lower than the previous few
days, although will still be running above normal at 1.7 to 2". A
few areas of locally heavier rain are possible, mainly across the
Mid Hudson Valley and southwestern New England, so will have to
watch for some ponding of water in urban/poor drainage areas with
any heavier rain there. While details are still somewhat fuzzy, the
severe threat does not seem overly impressive, with limited
instability and less shear compared to previous days. This area of
showers and any embedded thunder may continue through Friday night,
but should move off to our east by Saturday morning. Highs Friday
will be mainly in the 70s for the high terrain and 80s elsewhere.
Overnight lows will be mainly in the 60s and it will remain muggy.

Next weekend...More forecast uncertainty remains for this timer
period. The Euro and CMC are in decent agreement that as the upper
shortwave tracks off to our east, shortwave ridging aloft and
surface high pressure building in from the southwest will lead to
relatively dry conditions. However, the GFS suggests that there may
be additional upper impulses tracking through the flow aloft leading
to chances for isolated to scattered afternoon showers or
thunderstorms Saturday and Sunday. Have generally stayed near NBM
PoPs to maintain consistency with the previous forecast and with
neighboring offices, but would not be surprised to see a continued
trend towards lower PoPs and drier conditions over the weekend. Both
days look hot, with highs well into the upper 80s to low 90s for
some valley areas. It will remain somewhat muggy with overnight lows
mainly in the 60s each night.

Monday, there seems to be better consensus for another upper impulse
to lead to some isolated to scattered showers or thunderstorms, so
will include chance PoPs region-wide for the afternoon and evening.
It will remain warm and muggy with highs in the upper 80s to low 90s
for the lower elevations. Looking to days 8-14, the CPC is leaning
towards continued above normal temperatures and near to slightly
above normal precip.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Through 12z Wednesday...Mainly VFR conditions expected this morning.
A batch of showers tracking northeastwards from the Catskills may
impact PSF through the first couple hours of the TAF period, so will
include a VCSH group here. Then, this afternoon, a weak frontal
boundary tracking through the region may result in a few showers and
thunderstorms. Have removed the prob30 from the ALB TAF and removed
the VCSH from GFL, as chances for a shower or storm remain highest
at PSF/POU. Brief MVFR to IFR vsbys possible in any heavier showers
or storms.

Showers and storms diminish after sunset, with VFR conditions at all
TAF sites through at least the first part of the overnight period.
However, expecting patchy fog to develop once again, especially for
any areas that receive rain today. Will only mention now for
GFL/PSF, and refine the timing and locations of fog with future TAF
issuances. IFR or lower vsbys and/or cigs possible with any fog.

Winds will be at around 5 kt from the south through mid-morning,
then increase to 5-10 kt. Winds switch to the west/southwest this
afternoon at ALB/GFL/PSF at around 10 kt, with a few gusts to 15-20
kt. Winds at POU remain from the south at around 10 kt through the
day. Then, after sunset tonight, winds become light and variable
again and remain light and variable through the remainder of the
overnight period.

Outlook...

Wednesday Night: High Operational Impact. Definite SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.HYDROLOGY...
A warm front and the remnant moisture from TC Beryl late
tonight through Thursday morning will bring potential areas of
heavy rainfall to eastern NY and western New England. The
Weather Prediction Center has highlighted much of our region in
a threat for excessive rainfall in the Marginal to Slight Risk
categories Wed and Thu, but confidence in the timing, coverage
and amounts of any potential heavy rainfall is still uncertain.
The Slight Risk for Wed and Wed night is north of the mid Hudson
Valley and NW CT.

If confidence increases, a flood watch for flash flooding may
eventually may be needed in some areas later for Wed and Thu.
Some river flooding may be possible as well, but the latest
MMEFS and NERFC guidance shows no flooding.

Highest probabilities for one to three inches of rainfall Wed
through Thu continue to be from the Mohawk Valley and I-90
corridor northward in the ALY HSA, but this axis of potential
heavy rain could shift still further over the next day or so.
Stay tuned for further updates.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     049-050-052-053-083-084.
     Heat Advisory until 8 PM EDT Wednesday for NYZ059-060-064>066.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...Wasula
LONG TERM...Main
AVIATION...Main
HYDROLOGY...NAS/Wasula
Hazardous weather outlook, Jul 9, 4:15 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
515 AM EDT Tue Jul 9 2024

NYZ059-060-064>066-101100-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
515 AM EDT Tue Jul 9 2024

...HEAT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the Mid Hudson Valley and
southern Taconics of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered thunderstorms this afternoon may produce
locally heavy rainfall for poor drainage and urban flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Shower and thunderstorm potential increases Wednesday through
Thursday morning as a result of the interaction between a frontal
system and abundant tropical moisture associated with Beryl. The main
impact from any showers and thunderstorms that develop will be
moderate to locally heavy rainfall that could lead to ponding of
water in urban and poor drainage areas. Isolated to scattered
instances of flash flooding may occur.

In addition, a Marginal risk for severe thunderstorms has been issued
by the Storm Prediction Center on Wednesday for the mid Hudson Valley
and southern Taconics. Isolated damaging wind gusts or an isolated
tornado would be the main threats.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ001-025-NYZ032-033-042-047-048-051-054-058-061-063-082-VTZ013>015-
101100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Northern Warren-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Northern Fulton-Bennington-Western Windham-Eastern Windham-
515 AM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for western Massachusetts, the
southern Adirondacks, northern and central Taconics, eastern
Catskills, Schoharie Valley and Helderbergs of eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

A Marginal Risk for severe thunderstorms or Level 1 of 5 has been
issued by the Storm Prediction Center for western Massachusetts and
southern Vermont on Tuesday. Damaging winds would be the main
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Shower and thunderstorm potential increases Wednesday through
Thursday morning as a result of the interaction between a frontal
system and abundant tropical moisture associated with Beryl. The main
impact from any showers and thunderstorms that develop will be
moderate to locally heavy rainfall that could lead to ponding of
water in urban and poor drainage areas. Isolated to scattered
instances of flash flooding may occur. A flood watch for flash
flooding may be needed later.

In addition, a Marginal risk for severe thunderstorms has been issued
by the Storm Prediction Center on Wednesday with a Slight Risk for
the northern and eastern Catskills. Isolated to scattered damaging
wind gusts and or isolated tornadoes would be the main threats.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-NYZ038>041-043-049-050-052-053-083-084-101100-
Northern Litchfield-Southern Litchfield-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Southeast Warren-Southern Washington-
515 AM EDT Tue Jul 9 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
the Capital Region, Mohawk Valley, Upper Hudson Valley, Glens Falls
and Lake George Region of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Marginal Risk for severe thunderstorms or Level 1 of 5 has been
issued by the Storm Prediction Center for northwest Connecticut today.
Damaging winds would be the main threat.

Isolated to scattered thunderstorms this afternoon into tonight may
produce locally heavy rainfall for poor drainage and urban flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Shower and thunderstorm potential increases Wednesday through
Thursday morning as a result of the interaction between a frontal
system and abundant tropical moisture associated with Beryl. The main
impact from any showers and thunderstorms that develop will be
moderate to locally heavy rainfall that could lead to ponding of
water in urban and poor drainage areas. Isolated to scattered
instances of flash flooding may occur. A flood watch for flash
flooding may be needed later.

In addition, a Marginal risk for severe thunderstorms has been issued
by the Storm Prediction Center on Wednesday. Isolated to scattered
damaging wind gusts and or isolated tornadoes would be the main
threats.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Litchfield

When
July 9, 11:00 AM EST to July 10, 7:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Southern Litchfield

When
July 9, 11:00 AM EST to July 10, 7:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198943, 1198944.